Four years ago, three police officers received a 911 call from a hotel in Fredericksburg, Virginia, for a possible overdose.
Upon arrival, they said they saw syringes, electronic bathroom scales, white and beige loose powders, and said they heard someone in the bathroom flush several times. There were, in fact, no overdose victims in the room, but one person showed signs of drug poisoning.
However, after arriving, the three officers – and another who handled materials from the scene to headquarters – reported symptoms of drug exposure, including dizziness and difficulty breathing. Fellow officers said at least one of the officers showed signs of overdosing after being around the suspected drugs, including fentanyl, according to a video of the incident on the CDC’s National Institute for Occupational Safety and Health (NIOSH) website.
The problem? Many experts say it was probably not an overdose at all and that the symptoms were not due to exposure to fentanyl. They also accuse of misrepresenting the risk of toxic exposure to fentanyl for officers at work.
“No one has explained exactly what happened in this video, it’s just guesswork,” said Brandon del Pozo, PhD, a drug policy and public health researcher at Brown University and former chief of the font. “It’s surprising to see something with such a basis of guesswork presented by an agency that has a commitment to science.”
The NIOSH video provides little evidence confirming how these agents were exposed to the drugs, and no real explanation of the health effects it aims to prevent, experts said. MedPage today. Drug researchers and scientists say the video inflates law enforcement officers‘ risk of overdose, instills fear within police forces, and ultimately causes harm to people who use drugs. dope.
A story of misinformation
Fentanyl, which has been implicated in the majority of recent overdose deaths in the United States, is about 50 times more potent than heroin and 100 times more potent than morphine. The synthetic opioid was responsible for approximately two-thirds of the 107,600 drug overdose deaths in 2021according to CDC data.
Over the years, the media has covered reports where law enforcement or members of the public say they overdosed or had health problems after fentanyl came into contact with their skin or clothing. .
Additionally, the Drug Enforcement Administration (DEA) issued a warning to police officers in 2016 that “exposure to fentanyl kills.” The agency cited the risk of overdose through skin absorption – a route of exposure that scientists have deemed impossible. It has since removed that notice from its website.
“It’s so wrong, it’s kind of scary,” said Jon Zibbell, PhD, public health analyst at RTI International in North Carolina. “Think how many overdoses we would have if every dealer who touched it or every user who touched it overdosed.”
A common position from the American College of Medical Toxicology (ACMT) and American Academy of Clinical Toxicology (AACT) published in 2017 stated that “Fentanyl and its analogs are potent opioid receptor agonists, but the risk of exposure clinically meaningful to emergency responders is extremely low.”
The organizations added that “to date, we have not seen any reports of emergency responders developing signs or symptoms consistent with opioid toxicity following accidental contact with opioids.”
Probability of Overdose in NIOSH “Slim” Video
NIOSH said in the video that potential routes of exposure to illicit drugs, including fentanyl, are through the eyes, nose or mouth, as well as through inhalation.
Fredericksburg officers protected themselves against these potential exposure pathways during the arrest, wearing goggles, gloves and P100 respirators. But between 25 and 90 minutes after entering the hotel room, officers began experiencing symptoms.
One of the officers in the video developed dizziness and blurred vision. “At this point I think he is overdosing,” another officer said in the video. The officer collapsed in the hallway and his partner administered naloxone while they waited for medical personnel.
Asked to comment on the exposure and overdose evidence in the video, NIOSH spokeswoman Stephanie Stevens said MedPage today in an email that she could not answer specific questions about those involved in this incident because the agency is unable to provide personal health information. However, Stevens noted that the CDC conducted an evaluation of the incident, which included medical reports for the officers involved.
The officers’ symptoms included blurred vision, dizziness, feeling hot, weak, and feeling “drunk,” according to the CDC report. The report also said the potential exposure route for all agents was unclear.
“None of the evidence in the report supports the idea that officers were exposed to fentanyl,” del Pozo said. He noted that urine tests – which came back negative for all substances – suggest exposure to fentanyl is highly unlikely.
Ryan Marino, MD, an emergency physician specializing in medical toxicology at Cleveland University Hospitals, said that, as published in the ACMT/AACT statement, “nonspecific symptoms like dizziness, lightheadedness, tingling, etc., do not are not symptoms of opioid exposure or toxicity, and specifically would not be expected from fentanyl.”
The inconclusive findings on the exposure pathway in this incident also make the situation less clear, experts said. Although exposure to fentanyl is possible through mucous membrane contact or inhalation, Zibbell said, these routes of exposure are unlikely to cause toxic effects.
The amount of a drug that causes an overdose differs from person to person, Zibbell said. If someone had about a penny of fentanyl and inserted it into their nose, it would likely have toxic health effects. But he added that people have to be pretty determined about how much fentanyl to cause this type of reaction.
“If you have a speck or two and it gets into your nasal cavity, the likelihood of an overdose is very, very low,” Zibbell said.
Inhalation is also very unlikely, because fentanyl and other similar synthetic drugs don’t aerosolize easily, Marino said. “You would literally have to blow the powder into the air, which, again, just isn’t something that would happen and wouldn’t happen in sufficient quantities.”
The ACMT/AACT statement states that at the “highest atmospheric concentration encountered by workers, an unprotected individual would require nearly 200 minutes of exposure to achieve a 100 mcg dose of fentanyl.”
In the unlikely event of an exposure, the organizations said naloxone should be given to people with “objective signs of hypoventilation or a depressed level of consciousness, and not for vague concerns such as dizziness or lightheadedness.” ‘anxiety”.
Misinfo May “Chill” Overdose Response
It’s not impossible for law enforcement to come into contact with illicit drugs such as fentanyl at work, experts said. However, exaggerating the risk is likely to lead to a culture of fear that prevents police officers from doing their job effectively, del Pozo said.
“It stresses out the officers,” del Pozo said. “It gives them an inordinate sense of risk, it stigmatizes people who possess drugs, and it dampens the overdose reaction.”
Del Pozo added that officers believed they were at risk of an overdose because trusted voices — including NIOSH, DEA, Justice Department, police associations and others — had given them this information.
“The officers are not crazy, they are reacting to information they have received from very credible sources,” he added. “They have a very human reaction and think they’ve overdosed.”
The information presented in the NIOSH video may contribute to this culture of fear and could cause a psychosomatic reaction in officers in stressful situations involving illicit drugs, experts said. Zibbell said it’s critical to give law enforcement officers accurate knowledge so they can control a situation.
“This information does the opposite,” he said.
“Instead of giving them the power to control a situation, it means you have no control. Fentanyl is like the boogeyman, it’s ubiquitous, it’s everywhere. It will creep into your mask and you won’t be able to do anything. “, said Zibbell. “That couldn’t be further from the truth.”